Tennessee, 2021Flash Flooding in Tennessee, September 18 to 19, 2021
September 18 to 19, 2021 · NWS MRX · 4 events in 3 counties and zones
Remnants of tropical cyclone Nicholas over Louisiana promoted a humid air mass and diurnal convection that produced heavy rains over and near the southern Plateau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of tropical cyclone Nicholas over Louisiana promoted a humid air mass and diurnal convection that produced heavy rains over and near the southern Plateau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 18, 11:38 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 18, 11:38 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
138 PM EDT Sat Sep 18 2021
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Radar shows weak convection on the east side of the inverted
surface trough to our west, and this convection has been impacting
parts of our area mainly along the Plateau. Still looks like the
western/southern parts of our area will be the focus for
precipitation, and plan to beef PoPs up to likely for all of this
area. With the abundant moisture, weak flow, and high freezing
levels there remains a threat for isolated flooding as highlighted
in the HWO. Will tweak temps up northeast where best insolation
will occur, and make a few tweaks to sky as well with this update.
Otherwise, previous forecast looks to be on track.
&&
.AVIATION...
18Z TAF DISCUSSION.
Convection will continue to show the most coverage south, but
activivity will wane overnight before increasing again late in the
period. Will try to time best chances for thunder with tempo and
prob30 groups at CHA/TYS but no more than VCTS at TRI this
afternoon. MVFR, possibly briefly lower, conditions are possible
with heavier showers/t-storms. May also see conditions lower to at
least MVFR at CHA in fog/low cigs later tonight, and in fog at
TRI toward sunrise, but confidence is low on the details. Winds
will generally be light.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 79 69 78 69 / 50 80 80 60 50
Knoxville McGhee Tyson Airport, TN 68 83 68 77 67 / 30 40 80 70 30
Oak Ridge, TN 68 83 68 76 66 / 30 60 80 70 40
Tri Cities Airport, TN 65 85 66 78 65 / 20 20 30 50 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 18, 8:29 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1029 AM EDT Sat Sep 18 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191430-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1029 AM EDT Sat Sep 18 2021 /929 AM CDT Sat Sep 18 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms can be expected
today, especially in areas along the Northern Plateau and also
south of Interstate 40. These storms could cause isolated flash
flooding of low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of heavy rainfall will be possible at times from Sunday
afternoon through Monday morning, mainly across the southern
Tennessee Valley and Cumberland Plateau. Another round of heavy
rains will be possible area-wide Tuesday afternoon and night.
Localized flooding will be possible in areas that typically see
flooding, and in areas that receive heavy rainfall today and
tonight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Flash Flood, Bledsoe
- When
- September 18, 1:12 PM CST to 3:00 PM CST
- Where
- Bledsoe County, 2 mi NW of Lees Station to 1 mi WNW of Lees Station
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.571, -85.275
Flash flooding was reported in several parts of the county.
Flash Flood, Sequatchie
- When
- September 18, 4:12 PM CST to 6:00 PM CST
- Where
- Sequatchie County, 1.5 mi NNE of Dunlap to 2.5 mi NNW of Dunlap
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.400, -85.370
Some evacuations were occurring primarily along Branch Road.
Flash Flood, Sequatchie
- When
- September 18, 5:45 PM CST to 7:00 PM CST
- Where
- Sequatchie County, 2 mi NNW of Dunlap to 1.5 mi N of Dunlap
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.407, -85.394
Flooding, especially near Branch Road, was ongoing but improving.
Flash Flood, Hamilton
- When
- September 19, 7:10 PM EST to 8:30 PM EST
- Where
- Hamilton County, East Brainerd to 1 mi NE of East Brainerd
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.020, -85.170
Gunbarrel Road closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 18, 20212 deaths · 1 event
- Rip Current in Illinois, September 18, 20211 death · 1 injured · 1 event
- Flash Flooding in Alabama, September 18 to 19, 20211 death · 4 events
- Flash Flood and Dust Storm in Arizona, September 18, 2021$25,000 · 50 kt wind · 7 events
- Flash Flooding and Flooding in Tennessee, September 18, 2021$20,000 · 9 events
- Wildfire and High Wind in Montana, September 18 to 30, 202156 kt wind · 7 events
- Tornado and Flood in Florida, September 18, 2021EF0 · 4 events
- Damaging Winds in Colorado, September 18, 202155 kt wind · 4 events
- Hail and Damaging Wind in New York, September 18, 202150 kt wind · 3 events
- Damaging Winds in Idaho, September 18, 202152 kt wind · 2 events
- Flash Flooding in Georgia, September 18 to 19, 20212 events
- Flash Flooding in Mississippi, September 18, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987539, 987544, 987546, 987550.